Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 147, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 2009, 8:30 PM CDT for Crane County, Pecos County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2009, 8:30 PM CDT (01:30 UTC)
- Expired
- May 28, 2009, 8:54 PM CDT
- In force
- 24 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Crane County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 112 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 3150 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 290130
SVRMAF
TXC103-371-290230-
/O.NEW.KMAF.SV.W.0147.090529T0130Z-090529T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM CDT THU MAY 28 2009
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTHEASTERN CRANE COUNTY IN WEST TEXAS...
NORTHEASTERN PECOS COUNTY IN SOUTHWEST TEXAS...
* UNTIL 930 PM CDT
* AT 827 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GIRVIN...OR 15 MILES WEST OF MCCAMEY...MOVING SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
GIRVIN...
BAKERSFIELD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3072 10254 3113 10259 3117 10241 3103 10228
3095 10215
TIME...MOT...LOC 0129Z 304DEG 8KT 3109 10246
$$1 follow-up statement
000
WWUS54 KMAF 290154
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
854 PM CDT THU MAY 28 2009
TXC103-371-290201-
/O.CAN.KMAF.SV.W.0147.000000T0000Z-090529T0230Z/
CRANE TX-PECOS TX-
854 PM CDT THU MAY 28 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PECOS AND EXTREME
SOUTHEASTERN CRANE COUNTIES IS CANCELLED...
AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.
FREQUENT LIGHTNING...PEA SIZED HAIL AND LOCALLY HEAVY RAINS ARE
STILL OCCURRING FROM GIRVIN TO NEAR BAKERSFIELD.
&&
LAT...LON 3072 10254 3113 10259 3117 10241 3103 10228
3095 10215
TIME...MOT...LOC 0151Z 304DEG 8KT 3106 10241
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:44 PM CDT, 6 hours 46 minutes earlier.
Area forecast discussion, May 28, 1:44 PM CDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 144 PM CDT THU MAY 28 2009 .DISCUSSION... MID/UPPER LEVEL RIDGE CENTERED INVOF OF DESERT SW. THIS FEATURE CONTINUES TO DEFLECT MID LATITUDE WLYS NWD WHILE SRN BRANCH OF MID LEVEL WLYS CONTINUES TO MOVE ACRS NRN BAJA THROUGH CHIHUAHUA AND FAR SRN CWFA. THIS SUPPORTS GENERAL IDEA THAT MINOR SHRTWV TROF/S WILL HAVE AN OPPORTUNITY TO MOVE ACRS SW PARTS OF THE CWFA. ATMOSPHERE IS CONDUCIVE TO CONVECTION ACRS SW-W CWFA WHERE SB CINH NOT AN ISSUE FOR ELEVATED HEAT SOURCES...STEEP 7H-5H LR/S (8 C/KM) MODULATE ANY LIFT FROM MINOR SHRTWV TROF/S...AND WHERE SFC DWPNTS REMAIN 45-50 DEGREES WITH WEAK UPSLOPE FLOW. FARTHER N ACRS PB INVERTED SFC TROF AND CONVERGENCE INVOF SAID TROF SEEM TO BE FEATURE THAT NAM12/RUC13 ARE FOCUSING PRECIP ON. MODELS AGAIN SUGGEST AN MCS WILL DEVELOP W OF THE RIO GRANDE THEN TRACK E INTO TRANS PECOS SOMEWHERE BTWN SRN HUDSPETH COUNTY AND NEAR PRESIDIO WHILE THE NAM12/GFS ARE PAINTING PRECIP ACRS CENTRAL PB OVERNIGHT. 0-6KM BULK SHEAR NEAR 30KTS FROM PB INTO TRANS PECOS FAVOR A FEW SEVERE STORMS...LOCAL HEAVY RAIN ACRS THE SW IS A CONCERN AS WELL. WILL HAVE TO KEEP A WATCH ON WELL DEFINED SHRTWV TROF MOVING THRU THE PANHANDLE REGION IT COULD HELP TO ENHANCE CONVECTION THIS EVENING ACRS PB AS NAM12/GFS QPF INDICATES. MET GUIDANCE HAS COME IN HIGHER AT MAF/MRF AND BASED PARTLY ON PRESENCE OF TROF AND CURRENT RADAR TRENDS WILL OPT TO INCREASE POPS TONIGHT. MID LEVEL RIDGE AXIS WILL BE FARTHER E FRIDAY AND THIS WILL TEND TO LIMIT PRECIP POTENTIAL ACRS PB BUT STILL ENUF MSTR INSTABILITY IN HIER TERRAIN FOR SLGHT CHC OF TSTMS. DRIER LOW LEVELS APPEAR SAT AND TEMPS CONTINUE TO INCREASE. MID LEVEL THETA-E RIDGE AXIS LOOKS TO BE W INTO CNTRL NM AND W TX MTNS SO THAT WILL BE FAVORED AREA FOR PRECIP. VERY WEAK MID LEVEL FLOW MAY RESULT IN SACRAMENTO/GUADALUPE DRIFTERS AND ISOLD/SLGHT CHC POPS IN FAR WRN LOWER ELEVATIONS REASONABLE FOR SAT. GFS/NAM12 DO SHOW A SHRTWV MOVING E ON SUN HOWEVER IT MAY MOVE E TOO EARLY TO COINCIDE WITH MAX HEATING THEREBY LIMITING PRECIP POTENTIAL. CERTAINLY HARD TO TIME THIS TROF IN SUCH WEAK FLOW AND IT COULD BE SLOWER. ATTP WILL OPT TO EXPAND ISOLD POPS EWD SOME. 7H TEMPS GRADUALLY INCREASE WITH TEMPS FINALLY 11-13C BY MON. PRETTY BIG DIFFERENCES IN MID LEVEL FLOW APPEAR BTWN GFS/ECMWF TUE-THUR AS GFS HAS MID LEVEL RIDGE AXIS FARTHER E GENERALLY HOLDING SW FLOW ACRS WRN 1/3 OF CWFA WHILE ECMWF HAS MID LEVEL RIDGE AXIS FARTHER W KEEPING A N-NW MID LEVEL FLOW IN PLACE. RATHER UNUSUAL THAT WE/RE NOT TALKING ABOUT DRYLINE STORMS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 62 86 63 89 / 30 10 10 10 CARLSBAD NM 57 85 59 88 / 20 20 20 20 DRYDEN TX 65 86 64 87 / 20 20 10 20 FORT STOCKTON TX 61 86 63 88 / 30 20 10 20 GUADALUPE PASS TX 56 83 57 87 / 30 30 20 20 HOBBS NM 58 88 60 92 / 20 20 10 10 MARFA TX 53 78 51 81 / 40 30 20 20 MIDLAND INTL AIRPORT TX 62 87 61 88 / 30 20 10 10 ODESSA TX 61 87 62 88 / 30 20 10 10 WINK TX 63 90 65 93 / 20 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, May 28, 12:26 PM CDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1226 PM CDT THU MAY 28 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291730- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1226 PM CDT THU MAY 28 2009 /1126 AM MDT THU MAY 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS THE MARFA PLATEAU...BIG BEND...AND LOWER TRANS PECOS. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA EACH DAY THROUGH THE WEEKEND...ESPECIALLY OVER THE MOUNTAINS OF WEST TEXAS AND NEW MEXICO. SOME OF THESE STORMS COULD BECOME SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT SOUTH OF A GUADALUPE PASS TO MIDLAND LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
In the hours before
Special weather statement, May 28, 7:20 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 720 PM CDT THU MAY 28 2009 TXZ062-290045- MIDLAND- 720 PM CDT THU MAY 28 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL MIDLAND COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF WARFIELD AT 720 PM CDT...MOVING EAST AT 10 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN WEST CENTRAL MIDLAND COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Local storm report, May 28, 7:28 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
728 PM CDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 AM HAIL WINK 31.76N 103.15W
05/28/2009 E1.75 INCH WINKLER TX LAW ENFORCEMENT
&&
SCHULDTSpecial weather statement, May 28, 7:28 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 728 PM CDT THU MAY 28 2009 TXZ061-290100- ECTOR- 728 PM CDT THU MAY 28 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN ECTOR COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF PLEASANT FARMS AT 728 PM CDT...MOVING SOUTHEAST AT 10 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN SOUTHEASTERN ECTOR COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 28, 7:45 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 745 PM CDT THU MAY 28 2009 TXZ068-075-290115- CRANE-PECOS- 745 PM CDT THU MAY 28 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN CRANE AND NORTH CENTRAL PECOS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF IMPERIAL AT 745 PM CDT...MOVING SOUTHEAST AT 5 MPH. GUSTY WINDS...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM.
Special weather statement, May 28, 8:03 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 803 PM CDT THU MAY 28 2009 TXZ061-062-068-069-290145- ECTOR-CRANE-MIDLAND-UPTON- 803 PM CDT THU MAY 28 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN ECTOR...MIDLAND... NORTHEASTERN CRANE AND NORTHERN UPTON COUNTIES. AT 800 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO MONITOR A COMPLEX OF STRONG THUNDERSTORMS THAT EXTENDED FROM NEAR MIDLAND...TO NEAR PLEASANT FARMS IN SOUTHEASTERN ECTOR COUNTY. THESE STORMS ARE MOVING TO THE SOUTHEAST AT 15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL...STRONG WIND GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAIN. AHEAD OF THESE STORMS...AN OUTFLOW BOUNDARY WAS MOVING ACROSS CRANE AND UPTON COUNTIES. STRONG WIND SPEEDS OF 45 TO 55 MPH MAY BRIEFLY OCCUR ACROSS SOUTHERN MIDLAND...SOUTHEASTERN ECTOR...AND MUCH OF CRANE AND UPTON COUNTIES BEHIND THIS OUTFLOW BOUNDARY. CONTINUE TO MONITOR NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE IN MIDLAND.
Special weather statement, May 28, 8:18 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 818 PM CDT THU MAY 28 2009 TXZ067>070-075-290200- WARD-CRANE-PECOS-UPTON-REAGAN- 818 PM CDT THU MAY 28 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN PECOS...SOUTHEASTERN WARD...SOUTHERN CRANE...SOUTHERN REAGAN AND SOUTHERN UPTON COUNTIES. A AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM NEAR IMPERIAL AND FORT STOCKTON...EASTWARD OVER MCCAMEY...RANKIN AND NEAR BIG LAKE AT 815 PM CDT...MOVING SOUTHEAST AT 5 MPH. GUSTY WINDS TO 50 MPH...HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS. PEOPLE IN NORTHEASTERN PECOS...SOUTHEASTERN WARD...SOUTHERN CRANE... SOUTHERN REAGAN AND SOUTHERN UPTON COUNTIES...INCLUDING THE CITIES OF BAKERSFIELD...BIG LAKE...CRANE...MCCAMEY AND RANKIN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:21 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| May 28, 7:24 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 36 min |
| May 28, 8:14 PM CDT | Areal Flood Advisory | MAF | Midland | 2 hr |
| May 28, 8:27 PM CDT | Areal Flood Advisory | MAF | Crane, Pecos, Reagan, Upton | 3 hr |
| May 29, 4:31 PM CDT | Areal Flood Advisory | MAF | Brewster | 119 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.